Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

January 18, 2021Fayette County, West Virginia

NWS Charleston, WV issued this special weather statement at Jan 18, 2021, 7:55 AM EST for Fayette County, West Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2021, 7:55 AM EST (12:55 UTC)
Expired
Jan 18, 2021, 9:00 AM EST
In force
65 min
Issued by
NWS Charleston, WV

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS81 KRLX 181255
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
755 AM EST Mon Jan 18 2021

WVZ015-025-026-515>520-522>524-181400-
Southeast Webster-Southeast Nicholas-Southeast Pocahontas-Northwest
Raleigh-Southeast Raleigh-Boone-Northwest
Pocahontas-Kanawha-Southeast Fayette-Northwest
Nicholas-Logan-Northwest Fayette-
755 AM EST Mon Jan 18 2021

...A SNOW SQUALL WILL AFFECT SOUTHERN POCAHONTAS...SOUTHEASTERN
NICHOLAS...SOUTH CENTRAL KANAWHA...NORTHERN RALEIGH...SOUTH CENTRAL
WEBSTER...NORTH CENTRAL LOGAN...FAYETTE AND CENTRAL BOONE COUNTIES...

At 754 AM EST, a snow squall was located along a line extending from
6 miles southeast of Richwood to near Babcock State Park to Wharton.
Movement was east at 30 mph.

Locations impacted include...
Fayetteville, Richwood, Rainelle, Marlinton, Babcock State Park, Oak
Hill, Mount Hope, Ansted, Van, Bradley, Powellton, Hawks Nest State
Park, Piney View, Prosperity, Burnwell, Stanaford, Whitesville,
Meadow Bridge, Hillsboro and Pax.

This includes the following highways...
 West Virginia Turnpike between mile markers 48 and 70.
 Route 19 between mile markers 1 and 36.

Visibilities will drop quickly to less than half a mile in this 
squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the 
squall passes your location.

Be prepared for snow or ice covered roads. Slow down and allow extra 
time when traveling.

LAT...LON 3819 7992 3806 7997 3805 8027 3811 8036
      3823 8036 3826 8043 3808 8071 3810 8088
      3806 8087 3806 8080 3804 8083 3798 8077
      3795 8081 3787 8075 3782 8094 3779 8092
      3794 8195 3830 8049 3827 7979
TIME...MOT...LOC 1254Z 267DEG 29KT 3818 8042 3805 8102 3791 8166 

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jan 18, 6:37 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 18, 6:37 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
637 AM EST Mon Jan 18 2021

.SYNOPSIS...
Upper trough exits the area today with lingering light snow
showers expected. Weak cold front Tuesday. High pressure end of
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 242 AM Monday...

An upper level trough exits this morning leaving a flat wave of
vorticity across the area through tonight. However, model soundings
show we are loosing moisture within the dendrite growth zone.
This will reduce the coverage and intensity of snow showers
expected from time to time today. The Sun may try to filter
between clouds breaks this afternoon. Sub freezing temperatures
this morning will increase few degrees above freezing this
afternoon, to dip back down this evening and tonight. Max
temperatures this afternoon will reach the mid 30s lowlands,
ranging into the upper teens highest elevations of our northeast
mountains.

Winds will remains west southwest with few gusts possible.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 346 AM Monday...

A weak surface low across the Great Lakes will push a cold front
southeastward across the area on Tuesday with scattered snow showers
Tuesday morning transitioning to rain showers across the lowlands
during the afternoon hours. However, precipitation activity
should remain as snow throughout the day in the mountains. By
Tuesday evening, a shortwave will approach the area from the
northwest and bring a reinforcing shot of colder air into the
area as models suggest that 850mb temperatures will dip down to
about the -10C to -12C range. The cold air advection combined
with saturation intersecting the DGZ and WNW flow should lead to
an increase in upslope snow potential in the mountains Tuesday
night into Wednesday. Thus, will include slight/chance PoPs in
the mountains during this time but remainder of the area should
be mainly dry with just a small chance of occasional light snow
shower or flurries as forecast soundings do suggest that plenty
of low level moisture will be in place. Current thinking is
that about 1-3 inches of snow for the mountains in the Tuesday
night through Wednesday afternoon time frame is reasonable at
this point, but this may have to be increased a bit more in
subsequent forecast shifts depending on how long saturation in
the DGZ layer can hang on. Otherwise, expecting a decreasing
trend in snow shower activity by the late afternoon and evening
hours on Wednesday as high pressure builds into the region.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 346 AM Monday...

Our warmest day of the week should occur on Thursday as low
level flow becomes more southerly as our area will be positioned
along the northern periphery of a surface high centered across
the southeast US. This should allow highs to reach about 5
degrees above normal for Thursday afternoon. In addition, a weak
wave aloft may allow for some development of rain/snow showers
during the day, but recent guidance and most GEFS ensemble
members have been trending drier so overall chances for
precipitation on this day should be pretty low for the most
part given limited forcing and moisture.

By Friday, a southern stream system is expected to be quickly
pushing eastward across the Deep South but precipitation shield
associated with this system should remain south of our area.
Otherwise, high pressure in the Great Lakes should keep
conditions mainly dry across our area for most of the upcoming
weekend, but precipitation chances will start to increase by the
late Sunday into early next as the next system approaches the
area. In addition, temperatures are generally expected to be
below normal through the upcoming weekend.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 629 AM Monday...

An upper level trough exits today leaving a flat wave seen on H500
vorticity remaining over the area tonight into Tuesday.
Although moisture has decrease within the column, unstable
conditions could enhance snow squalls across the area today.
These snow squalls will reduce visibilities with a burst of snow
to produce localized IFR/LIFR conditions along their path.
Outside these squalls, VFR/MVFR ceilings with sporadic light
snow showers will prevail today into tonight.

Winds will be southwest to west during the period with speeds of 5-
10KTs and gusty conditions possible through this afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of MVFR/IFR may vary. Timing and
extent of snow may vary. Gusty winds will fluctuate.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               MON 01/18/21
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    M    M    L    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    H    H    H    M    H    H    M    H
PKB CONSISTENCY  H    H    M    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    L    L    H    H    H    H    H    H    H    H

AFTER 12Z TUESDAY...
IFR possible in snow showers at times Tuesday, particularly in
and near the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/RG
NEAR TERM...ARJ
SHORT TERM...RG
LONG TERM...RG
AVIATION...ARJ
Hazardous weather outlook, Jan 18, 4:52 AM EST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
452 AM EST Mon Jan 18 2021

WVZ519>526-191000-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
452 AM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

Snow showers will continue today with additional light accumulation
possible, creating slippery conditions and reduced visibility at
times.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional snow showers possible Tuesday and Tuesday night with
accumulations of 1 to 3 inches possible, creating slippery conditions
and reduced visibility at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ030>034-039-040-515>518-191000-
Dickenson-Buchanan-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
452 AM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional snow showers possible Tuesday and Tuesday night with
accumulations of an inch or two possible, creating slippery
conditions and reduced visibility at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>029-
191000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
452 AM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 18, 2:29 AM EST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
229 AM EST Mon Jan 18 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-181215-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-
BARBOUR-NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE-
SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS-
NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST POCAHONTAS-
SOUTHEAST POCAHONTAS-NORTHWEST RANDOLPH-SOUTHEAST RANDOLPH-
INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON,
OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK,
ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK,
NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT,
ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR,
HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT,
CLINTWOOD, GRUNDY, VANSANT, KENOVA, CEREDO, WAYNE, HUNTINGTON,
POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG,
VIENNA, ST. MARYS, BELMONT, PADEN CITY, SISTERSVILLE,
MIDDLEBOURNE, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE,
CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH,
GRANTSVILLE, HARRISVILLE, PENNSBORO, WEST UNION, WILLIAMSON,
LOGAN, CHAPMANVILLE, MAN, MADISON, CLAY, SUTTON, GASSAWAY,
BURNSVILLE, GLENVILLE, WESTON, CLARKSBURG, BRIDGEPORT, GRAFTON,
WELCH, GARY, WAR, MULLENS, OCEANA, PINEVILLE, BUCKHANNON,
PHILIPPI, BELINGTON, BRADLEY, PROSPERITY, SOPHIA, BECKLEY,
FAYETTEVILLE, MONTGOMERY, MEADOW BRIDGE, SUMMERSVILLE,
CRAIGSVILLE, BIRCH RIVER, RICHWOOD, HOLLY RIVER STATE,
WEBSTER SPRINGS, COWEN, SNOWSHOE, MARLINTON, ELKINS, AND HARMAN
229 AM EST Mon Jan 18 2021

...SLICK SPOTS POSSIBLE AS SNOW SHOWERS CONTINUE INTO MONDAY
MORNING...

Snow showers will continue moving through the area through the
overnight hours, resulting in light accumulations of less than an
inch in the lowlands and around 2-4 inches in the higher
elevations.

With temperatures falling below freezing, slick spots may
develop, especially on untreated roads where moisture from melted
snow refreezes, forming black ice. Reduced visibility is also
likely during snow showers.

If planning to travel tonight, slow down, allow extra distance
between vehicles, and watch for slick spots on untreated pavement.
Special weather statement, Jan 18, 7:55 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
755 AM EST Mon Jan 18 2021

WVZ015-025-026-515>520-522>524-181400-
Southeast Webster-Southeast Nicholas-Southeast Pocahontas-Northwest
Raleigh-Southeast Raleigh-Boone-Northwest
Pocahontas-Kanawha-Southeast Fayette-Northwest
Nicholas-Logan-Northwest Fayette-
755 AM EST Mon Jan 18 2021

...A SNOW SQUALL WILL AFFECT SOUTHERN POCAHONTAS...SOUTHEASTERN
NICHOLAS...SOUTH CENTRAL KANAWHA...NORTHERN RALEIGH...SOUTH CENTRAL
WEBSTER...NORTH CENTRAL LOGAN...FAYETTE AND CENTRAL BOONE COUNTIES...

At 754 AM EST, a snow squall was located along a line extending from
6 miles southeast of Richwood to near Babcock State Park to Wharton.
Movement was east at 30 mph.

Locations impacted include...
Fayetteville, Richwood, Rainelle, Marlinton, Babcock State Park, Oak
Hill, Mount Hope, Ansted, Van, Bradley, Powellton, Hawks Nest State
Park, Piney View, Prosperity, Burnwell, Stanaford, Whitesville,
Meadow Bridge, Hillsboro and Pax.

This includes the following highways...
 West Virginia Turnpike between mile markers 48 and 70.
 Route 19 between mile markers 1 and 36.

Visibilities will drop quickly to less than half a mile in this
squall.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Be prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3819 7992 3806 7997 3805 8027 3811 8036
      3823 8036 3826 8043 3808 8071 3810 8088
      3806 8087 3806 8080 3804 8083 3798 8077
      3795 8081 3787 8075 3782 8094 3779 8092
      3794 8195 3830 8049 3827 7979
TIME...MOT...LOC 1254Z 267DEG 29KT 3818 8042 3805 8102 3791 8166

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 6:03 AM ESTSnow Squall WarningRLXClay, Kanawha27 min
Jan 18, 3:17 PM ESTWinter Weather AdvisoryRLXCabell, Calhoun, Clay, Fayette, Jackson, Kanawha and 6 more21 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.